Is this rash an antibiotic reaction?
This 22-year-old thought this rash might be linked to his acne antibiotic. Dr Mike Wyndham describes his diagnosis
This 22-year-old university graduate had developed an extensive rash on his trunk and buttocks. It had been there for about a week and shown no sign of resolving. He was glad it wasn't itching but unhappy as he was about to go on holiday. He wondered whether it might be linked to the oxytetracycline he had been prescribed for his acne by our new registrar.
It was actually quite a dramatic rash with multiple lesions on the trunk and buttocks. The lesions were about 0.5-1.0cm, red and with a clear outline.
A few of them appeared to have some scale on the surface. I certainly felt oxytetracycline could be a possible cause.
• Pityriasis rosea
• Secondary syphilis
• Drug reaction
• Guttate psoriasis
Pitryriasis rosea usually presents with a large herald patch followed by small lesions a week or so later. They usually affect the trunk and limbs with a symmetrical pattern resembling a fir tree. There may be central scaling on some of these lesions. Itching may be present. In this case, there was no evidence of a herald patch and the rash seemed random rather than symmetrical. The scale seemed to be more in the periphery than in the centre.
Secondary syphilis may cause a copper-coloured rash preceded by flu-like symptoms such as sore throat and fever. Rash on the palms and soles is common. But these areas weren't affected and the patient had been in a long-standing relationship.
He had been taking oxytetracycline for four months and was delighted with the response. The last thing he wanted to do was to stop them. Drug rashes tend to occur within 10 days of starting them and while I suspect any rash is possible with a drug, I could only remember erythema multiforme being associated with oxytetracycline.
Guttate psoriasis usually develops in people under the age of 30 years. Multiple reddish lesions appear on the trunk with not much in the way of symptoms. This was a definite possibility.
Getting on the right track
If there's an uncertain diagnosis it pays to look carefully at the circumstantial evidence. I asked about a history of travel, medication (including over-the-counter products), recent infections or anyone the patient knew with a similar problem. When I asked question three, I hit the jackpot. He had been suffering with a sore throat two weeks previously, which was still grumbling in the background. This seemed to confirm the diagnosis – streptococcal throat infection precipitating a bout of guttate psoriasis.
Dr Mike Wyndham is a GP in Edgware, north London